Alert archive / Utah / Flash Flood Warnings in 2006

Flash Flood Warning 31, NWS Salt Lake City, UT

August 6, 2006Carbon County, Duchesne County, Utah

NWS Salt Lake City, UT issued this flash flood warning at Aug 6, 2006, 4:05 PM MDT for Carbon County, Duchesne County, Utah. It was in force for 115 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 6, 2006, 4:05 PM MDT (22:05 UTC)
Expired
Aug 6, 2006, 6:00 PM MDT
In force
115 min
Issued by
NWS Salt Lake City, UT
Area
Counties, with a storm outline in the text

Counties Carbon County, UT, Duchesne County, UT

The radar

The Grand Junction radar (KGJX), 211 km from the middle of the area, began a volume at 22:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Salt Lake City I, UT (KSLC), launched 12:00Z, 10.1 hours before the alert went out and 157 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Salt Lake City I, UT at 12:00Z on 2006-08-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 126 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Salt Lake City I, UT at 12:00Z on 2006-08-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 18 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
126 J/kg
Mixed-layer CIN
-302 J/kg
Mixed-layer LCL
2337 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
18 m²/s²
0-3 km storm-relative helicity
52 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KSLC 062211
FFWSLC
UTC007-013-070000-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
405 PM MDT SUN AUG 6 2006

THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHEASTERN CARBON COUNTY IN UTAH...
  SOUTHEASTERN DUCHESNE COUNTY IN UTAH...

* UNTIL 600 PM MDT.

* AT 405 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  FLASH FLOODING FROM A THUNDERSTORM OVER THE WARNED AREA.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO MYTON

VERY HEAVY RAIN CONTINUES OVER THE TAVAPUTS PLATEAU. THUNDERSTORMS 
CONTINUE TO MOVE OVER THE SAME AREA AND RADAR ESTIMATES A LARGE AREA 
OF 1 TO 2 INCHES OF RAIN. ALREADY FLOODING HAS BEEN REPORTED ON 
ROUTE 191 IN INDIAN CANYON.

FLOOD WATERS ARE MOVING DOWN NINE MILE CREEK AND INDIAN CANYON CREEK.
A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING. 
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY. 
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE 
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS 
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY 
AUTOMOBILE.

LAT...LON 3984 11082 3969 10999 4022 10997 4019 11035

$$

TARDY
2 follow-up statements
000 
WGUS75 KSLC 062332
FFSSLC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
523 PM MDT SUN AUG 6 2006

UTC007-013-070000-
CARBON UT-DUCHESNE UT-
523 PM MDT SUN AUG 6 2006

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 600 PM MDT FOR
SOUTHEASTERN DUCHESNE AND NORTHEASTERN CARBON COUNTIES...

AT 518 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR 
INDICATED THAT THUNDERSTORMS HAVE DIMINISHED AND MOVED AWAY FROM THE 
WARNING AREA.

FLASH FLOODING WILL CONTINUE ALONG DOWNSTREAM INTO THE GORDAN CREEK
AND ITS TRIBUTARIES. OTHER AREAS THAT MAY HAVE EXPERIENCED FLASH 
FLOODING INCLUDE STREAMS THAT FEED ELECTRIC LAKE...JUST WEST OF CLEAR
CREEK.

ANOTHER AREA OF FLASH FLOODING IS LIKELY ALONG NINEMILE CREEK AND
OTHER SMALL STREAMS ALONG AND EAST OF ROUTE 191...IN THE UINTAH AND 
OURAY INDIAN RESERVATION.

LAT...LON 3984 11082 3969 10999 4022 10997 4019 11035

$$

TARDY
000 
WGUS75 KSLC 070003
FFSSLC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
601 PM MDT SUN AUG 6 2006

UTC007-013-070011-
CARBON UT-DUCHESNE UT-
601 PM MDT SUN AUG 6 2006

...THE FLASH FLOOD WARNING HAS EXPIRED FOR SOUTHEASTERN DUCHESNE AND
NORTHEASTERN CARBON COUNTIES...

STRONG THUNDERSTORMS WITH HEAVY RAIN HAVE MOVED AWAY FROM THE WARNING
AREA. CREEKS WILL CONTINUE TO RUN HIGH NEAR AND EAST OF ROUTE 191
INCLUDING NINE MILE CREEK.

LAT...LON 3984 11082 3969 10999 4022 10997 4019 11035

$$

TARDY

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this flash flood warning went out at Aug 6, 10:36 AM MDT, 5 hours 29 minutes earlier.

Area forecast discussion, Aug 6, 10:36 AM MDT, 5 hours 29 minutes before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
1036 AM MDT SUN AUG 6 2006

.SYNOPSIS...AN UPPER-LEVEL RIDGE IN PLACE TO THE EAST WILL KEEP A
MOIST SOUTHERLY FLOW OVER THE AREA THROUGH TUESDAY. A TROUGH OVER THE
NORTHERN CALIFORNIA COAST WILL SLOWLY MOVE OVER THE THE GREAT BASIN
THROUGH WEDNESDAY.

&&

.DISCUSSION...A SERIES OF WEAK DISTURBANCES MOVING OVER THE AREA ARE
CLEARLY VISIBLE ON SATELLITE IMAGERY. MOISTURE APPEARS TO BE MORE
LIMITED OVER THE SOUTHWEST BEHIND THE FIRST DISTURBANCE. SURFACE
DEWPOINTS HAVE DROPPED TO UPPER 30S TO LOWER 40S. NORTHERN...
EASTERN...AND SOUTHEASTERN PORTIONS OF THE AREA REMAINS MOIST
THOUGH...AND WITH DISTURBANCE MOVING OVER THE AREA...FOCUS FOR
CONVECTION WILL BE OVER THESE AREAS. GFS AND NAM BOTH INDICATE
BEST LOW-LEVEL MOISTURE OVER SOUTHEAST PORTION OF THE AREA. FLOW
REMAINS LIGHT OVER THE AREA SO SOME STORMS MAY BE SLOW-MOVING.

DISTURBANCE MOVING OVER THE AREA IS THE FIRST OF MANY ASSOCIATED
WITH THE TROUGH ALONG THE WEST COAST. NAM AND GFS INDICATE ANOTHER
SHORTWAVE PUSHING OVER THE AREA TONIGHT. THIS SHORTWAVE APPEARS TO
BE WHAT IS CURRENTLY COMING ASHORE NEAR POINT CONCEPTION IN SOUTHERN
CALIFORNIA. MAIN CONCERN IS HOW MUCH MOISTURE WILL BE IN PLACE FOR
TONIGHT. MIXING RATIOS DROP OFF ESPECIALLY ALONG THE NEVADA-UTAH
BORDER...THE AREA CLOSEST TO THE WAVE. NAM AND GFS SEEM TO BE
EXCITED ABOUT THE WAVE THOUGH. POPS WILL BUMPED TONIGHT THROUGH
WEDNESDAY DUE TO TROUGH DYNAMICS OVER THE AREA. MAIN TROUGH ENERGY
SLIDES OVER THE AREA MONDAY NIGHT INTO TUESDAY MORNING. GFS
INDICATES 90 KNOT JET PUSHING OVER THE AREA TUESDAY MORNING. NAM IS
SLIGHTLY WEAKER...BUT IN STILL GOOD AGREEMENT WITH THE GFS AS FAR
TIMING OF BEST JET DYNAMICS. INTERESTING TO NOTE THAT THE UKMET
HOLDS THE TROUGH BACK A BIT...DELAYING BEST DYNAMICS BY ABOUT 6-12
HOURS.

RIDGE SHOULD REDEVELOP FOR LATE WEEK AS ECMWF SUGGESTS. BUT A NEW
GFS SOLUTION HAS DEVELOPED...TENDING TO WANT TO BRING A BROADER
TROUGH OVER THE AREA FOR LATE WEEK. FORECAST WILL BE CONSERVATIVE
FOR NOW...KEEPING A MEAN RIDGE OVER THE AREA.

&&

.AVIATION...LAKE BREEZE CIRCULATION SEEMS TO BE ON TRACK WITH THE
CURRENT FORECAST. THERE IS A 10 PERCENT CHANCE THE KSLC TERMINAL
COULD SEE A THUNDERSTORM DEVELOP EARLY THIS AFTERNOON...BETWEEN THE
HOURS 18Z AND 21Z.

&&

.FIRE WEATHER...SEVERAL NEW STARTS WERE REPORTED ACROSS NORTHWEST
UTAH THIS MORNING...RESULTING FROM DRY LIGHTNING OVERNIGHT. WITH A
COUPLE OF EXCEPTIONS...MOST SITES REPORTED PRECIP OF .10 OR LESS
FROM OVERNIGHT THUNDERSTORM ACTIVITY. EXPECT ANOTHER ROUND OF
SCATTERED THUNDERSTORMS THIS AFTERNOON AS A WEAK DISTURBANCE LIFTS
NORTH ACROSS NORTHERN AND CENTRAL UT. MOST OF THESE SHOULD REMAIN
CONFINED TO THE HIGHER TERRAIN. OTHERWISE UPPER LOW OFF CA COAST
EXPECTED TO EJECT INLAND ON MONDAY. THIS WILL ALLOW FOR AN INCREASE
IN SOUTHERLY WINDS ACROSS WESTERN UT MONDAY AFTERNOON. DRIER AIR
SPREADING INTO THE AREA AS WELL MAY ALLOW FOR CRITICAL FIRE WEATHER
CONDITIONS MONDAY AFTERNOON. WILL NEED TO CONSIDER A FIRE WEATHER
WATCH FOR THIS AREA WITH AFTERNOON PACKAGE.

&&

SLC WATCHES/WARNINGS/ADVISORIES...

UT...NONE.
WY...NONE.

&&

PUBLIC/AVIATION...HALL
FIRE WEATHER...SEAMAN

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 6, 1:48 PM MDTSevere Thunderstorm WarningSLCDuchesne42 min
Aug 6, 2:03 PM MDTFlash Flood WarningSLCCarbon, Emery, Sanpete3 hr
Aug 6, 2:53 PM MDTSevere Thunderstorm WarningSLCSummit, Wasatch52 min
Aug 6, 3:05 PM MDTSevere Thunderstorm WarningSLCEmery25 min
Aug 6, 3:35 PM MDTFlash Flood WarningSLCUtah3 hr
Aug 6, 3:45 PM MDTSevere Thunderstorm WarningSLCMorgan, Summit60 min

Nearby

Flash Flood Warnings in Utah, 2006Every flash flood warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.